Rate of Statin-Linked Muscle Woes Unclear, Study
FRIDAY, April 27 (HealthDay News) -- It's been long known that
people on high doses of statins, cholesterol-lowering medications
taken by millions of Americans, are at risk for a rare yet serious
muscle condition. However, new research suggests that the frequency
of the condition, called rhabdomyolysis, is a bit less clear due to
confusion with the codes health professionals use to classify and
report such problems.
Statins include such bestselling drugs as Crestor, Lipitor,
Pravachol and Zocor. Muscle ailments have long been cited as a rare
but possible side effect of statin use, particularly at higher
In the new study, University of Washington researchers evaluated
the use of the diagnostic code for "statin-related rhabdomyolysis,"
a serious condition involving achy muscles that is sometimes
accompanied by kidney problems. The code was introduced in 2006 as
a way of tracking how many cases of the potentially serious
condition -- which can be confirmed using a blood test -- were
related to high-dose statin use.
But using coding data alone doesn't appear to accurately track
how many people are stricken, according to the researchers.
"We did this study to see if we could identify cases of rhabdomyolysis using billing data. But the way things are billed doesn't tell you anything about a case," said study co-author Dr. James Floyd, a senior fellow in epidemiology and a general internist at the University of Washington, in Seattle.
Floyd, whose research was reported this month in the
Journal of the American Medical Association, said he and his colleagues used computerized pharmacy data to review electronic medical record reports of statin users between 2006 and 2010.
Out of 292 statin users with an
International Classification of Diseases, Ninth
Revision(ICD-9) code for rhabdomyolysis, 22 actual cases of the
statin-related condition were picked up. Another seven cases were
identified using other methods. Of these 29 validated cases, 26
were hospitalized, and no one died, the researchers reported.
Floyd said the results confirm an earlier U.S. Food and Drug
Administration warning against the use of high-dose statins. But he
said the best way to confirm true cases of rhabdomyolysis is to
also use information from evaluating patient charts.
"The conclusion is that if you're going to do a study of an adverse drug reaction, it is difficult to do with billing data alone," Floyd said.
So just how common might statin-linked rhabdomyolysis be?
Cardiologist Dr. Carl Lavie said that while lesser muscle aches are
common in statin-using patients, rhabdomyolysis is much rarer.
"We see a lot of patients with muscle aches, where all tests are okay except that they swear that the muscle aches are bad and sometimes unbearable, and an occasional patient with myopathy, but we hardly ever see a true rhabdomyolysis [case]," said Lavie, who is medical director of Cardiac Rehabilitation and Prevention and director of the Stress Testing Laboratory at John Ochsner Heart and Vascular Institute, in New Orleans.
Speaking of the new study, he added that "this is the kind of
data that the FDA based their warnings on from the SEARCH Trial,
and both these data and the SEARCH [study] suggested that the ICD-9
code data was misleading." SEARCH is the abbreviated name of the
Study of the Effectiveness of Additional Reductions in Cholesterol
In any case, "the lay public really shouldn't be panicked about
this," added Robert Bonow, director of the Center for
Cardiovascular Innovation at Northwestern University Feinberg
School of Medicine and Northwestern Memorial Hospital, and past
president of the American Heart Association. "It's very common for
people to have muscle pain. In clinical trials, [even] people on
[inactive] placebos said they had muscle aches," he noted.
"My words of advice: talk to your physician if you're worried," Bonow said.
Find out more about statins at the
U.S. National Library of Medicine.
Copyright © 2012
. All rights reserved.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.